MAUDE Adverse Event Report: CONMED CORPORATION UNIVERSAL PLUS MULTI-FUNCTION INSTRUMENT; 5MM SPATULA

CONMED CORPORATION UNIVERSAL PLUS MULTI-FUNCTION INSTRUMENT; 5MM SPATULA
Catalog Number 60-5274-032
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/22/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The "used/damaged" 5mm universal plus spatula electrode was not returned to conmed for evaluation of "the shrink tube was dropped off from the electrode during surgery." however, a photo was provided which showed the spatula insulation detached from the spatula tip.Therefore, this complaint was confirmed.The specific failure mode as well as associated root cause cannot be conclusively determined without examination of the actual device.The device was manufactured 6-july-2015.A review of the device history record for this lot found no noted discrepancies during the manufacturing process that could have caused or contributed to this reported incident.Of the lot containing (b)(4) units, there were no other similar complaints received.(b)(4).To date, there have been no patient long term adverse effects reported regarding any of the reported incidents.The universal plus laparoscopic spatula electrode is a single patient use electrosurgical spatula electrode with suction/irrigation capability for use in surgical endoscopic procedures.The 60-5274 series electrodes are coated with eschar-resistant coating.To ensure proper function of the universal plus laparoscopic spatula electrode and to reduce the risk of patient injury, the instruction for use (ifu) provides the following precautions and warnings: -during trocar insertion, always have the electrode tip covered to avoid potential damage to trocar seals and the electrode tip.-when not in use, electrosurgical instruments should be placed in a suitable holder or site which will prevent current flow to the patient should the operator accidentally activate the electrosurgical generator.-examine the device prior to use for damage.Do not use if damage is found.-on the 60-5274 series, with eschar-resistant coating, any adhering tissue can be easily wiped away with sterile, moistened sponge.
 
Event or Problem Description
As reported by the distributor, during a laparoscopic procedure on (b)(6) -2016, "the shrink tube was dropped off from the electrode during surgery." the surgery was completed using an alternate device, 60-6010-003 with no patient injury or reported delay.This report is being filed with the potential for injury with recurrence.No further information has been received, nor has a device been returned for evaluation.
 
Additional Manufacturer Narrative
Device evaluation: one (1) "damaged/used" 5 mm universal plus spatula electrode was returned to conmed for evaluation of "the shrink tube was dropped off from the electrode during surgery." the shrink insulation was completely detached from the electrode tip.The shrink insulation appeared to have been shrunk and examination under a microscope did not find any significant tears or damage.The device was reviewed by the manufacturing and r&d engineers but it was not readily understood how the insulation detached without damage.The preliminary investigation could not conclusively determine that the reported failure was due to a manufacturing defect.A root cause investigation is not required at this time, however, the reported issue will continue to be monitored through the complaint system.

Brand Name
UNIVERSAL PLUS MULTI-FUNCTION INSTRUMENT
Common Device Name
5MM SPATULA
Manufacturer (Section D)
CONMED CORPORATION
525 french road
utica NY 13502 5994
MDR Report Key6221985
Report Number1320894-2017-00002
Device Sequence Number10873571
Product Code GEI
UDI-Device Identifier00653405010701
UDI-Public(01)00653405010701(17)200704(30)1(10)201507061
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K952204
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/27/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/04/2020
Device Catalogue Number60-5274-032
Device Lot Number201507061
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/10/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/25/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date01/04/2017
Supplement Report FDA Received Date01/27/2017
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;